Case Presentation:

A 69year old Caucasian female who presented to the emergency room after 3 weeks of diarrhea preceded by constipation and 1 weeks of abdominal pain. Abdominal pain was severe colicky and generalized, with no nausea, no vomiting. She had CT abdomen done with contrast that showed she had diffuse colitis. She was 2 month post left knee replacement and had been treated for Urinary tract infection a week before these symptoms began.

On examination, she had temp of 99.8F, she had mild diffuse abdominal tenderness, left knee had dresing on it, no undue swelling or tenderness noted. She was admitted and commenced on intravenous fluid, intravenous levofloxacin and metronidazole. Abdominal pain progressively got worse despiet intravenous opiate and she became constipated. She had a repeat CT abdomen that showed no mega colon. She had bowel movement after getting lactulose enema and stool was positive for clostridium difficile. A diagnosis of Clostridium Difficile colitis was made. Her levofloxacin was stopped and she was commenced on oral vancomycin as well. She complained of dysuria. Repeat Urinalysis was negative for urinary tract infection, she also complained of foreign body sensation in her eyes with early morning eye discharge. On examination she had eye discharge with mild conjunctival hyperemia. Antibiotic eye drops was commenced. She subsequently developed multiple joint pain and swelling involving the knees, spine and digits. She was already on high dose opiates for her severe abdominal pain. She was initially commenced on NSAID without much improvement, intravenous steroids was subsequently added. She had markedly elevated C-Reactive Protein of 23mg/dl but negative ANA and RF. ASO titre was low. She was found to have deep venous thrombosis in the right calf and was commenced on anticoagulation. She was weaned off the steroid and transitioned to only Non steroidal anti-inflamatory agents. Her diarrhea and pain was controlled and she was discharged home. She however continued to have chronic joint pain and follows with the rheumatologist.

Discussion:

Reiter syndrome is a rare disease and typically occurs as a triad of urethritis, conjunctivitis and arthritis. Since 1999, It has been referred to as reactive arthritis. Enteric pathogens such Shigella, Salmonella, Yersinia and Campylobacter as well as sexually acquired Chlamydia have been identified as triggering agents. Clostridium colitis as an etiology is rare.The pathogenesis is related to HLA-B27 gene, 80% of people with Reiter syndrome have the HLA-B27 gene. Recent study also found a similarity between some peptides found in gram-negative organisms and peptides that are in the binding site of the B27 molecule. The mechanism underlying C difficile reactive arthritis is not known. It is possible that the systemic absorption of the C difficile toxin potentiates the reactive arthritis.
A negative ANA, RF and ASO titre is needed to excluded other possible etiologies arthritis. Differential diagnosis include Gouty arthritis, gonococcal arthritis, Still’s disease. Rheumatic fever, psoriatic arthritis and rheumatoid arthritis. Treatment is by supportive therapy . The arthritis can however become chronic in some patients

Conclusions: Though a rare condition, reiter syndrome (reactive arthritis) could complicate C difficile colitis. It is a diagnosis of exclusion and supportive care remains the hallmark of treatment.